Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Salt Lake City, UT

May 24, 2014Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 24, 2014, 1:51 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2014, 1:51 PM MDT (19:51 UTC)
Expired
May 24, 2014, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WGUS55 KSLC 241951
FFWSLC
UTC017-055-242245-
/O.NEW.KSLC.FF.W.0001.140524T1951Z-140524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT SAT MAY 24 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 445 PM MDT

* AT 144 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE SHEET GULCH DRAINAGE IN CAPITOL REEF 
  NATIONAL PARK.

FLASH FLOODING IS EXPECTED ALONG THE SHEETS GULCH IN CAPITOL REEF 
NATIONAL PARK.  THIS ALSO INCLUDES NORTHERN PORTIONS OF THE 
WATERPOCKET FOLD...BURRO WASH AND COTTONWOOD WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121

$$

KRUSE
2 follow-up statements
042 
WGUS75 KSLC 242059
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT SAT MAY 24 2014

UTC017-055-242245-
/O.CON.KSLC.FF.W.0001.000000T0000Z-140524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
259 PM MDT SAT MAY 24 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTH CENTRAL GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

AT 256 PM MDT...HEAVY RAINFALL HAS OCCURRED OVER THE SHEETS GULCH 
DRAINAGE AND SURROUNDING DRAINAGES INCLUDING COTTONWOOD WASH AND 
BURRO WASH AS WELL AS NORTHERN PORTIONS OF WATERPOCKET FOLD. RADAR 
ESTIMATES OF UP TO 0.75 TO 1.5 INCHES OF RAINFALL HAVE OCCURRED IN 
THESE LOCATIONS.  FLASH FLOODING REMAINS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121

$$

KRUSE
626 
WGUS75 KSLC 242236
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT SAT MAY 24 2014

UTC017-055-242245-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-140524T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-WAYNE UT-
436 PM MDT SAT MAY 24 2014

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GARFIELD AND SOUTH
CENTRAL WAYNE COUNTIES WILL EXPIRE AT 445 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT ACROSS THE SHEETS GULCH DRAINAGE.

LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121

$$

KRUSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:18 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 24, 10:18 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT SAT MAY 24 2014

.SYNOPSIS...AN UPPER LOW WILL SEND MOISTURE NORTH INTO UTAH AS IT
MOVES ACROSS ARIZONA TODAY AND INTO THE SOUTHERN ROCKIES
SUNDAY...BEFORE MOVING EAST MONDAY. HIGH PRESSURE WILL MOVE INTO
THE AREA FOR EARLY NEXT WEEK.

&&

.DISCUSSION...AN UPPER LOW CONTINUES TO SLOWLY SPIN ACROSS AZ THIS
MORNING. TO THE NORTH OF THIS LOW A MID LEVEL DEFORMATION AXIS
EXTENDS FROM SOUTHWEST WY THROUGH NORTHERN UT AND BACK INTO WEST
CENTRAL AND SOUTHWEST UT. THIS AXIS CONTINUES TO SERVE AS A FOCUS
FOR A BAND OF SHOWERS THIS MORNING...HOWEVER THIS BAND OF SHOWERS
HAS BEEN GRADUALLY ERODING AND BECOMING MORE NARROW WITH
TIME...AND ANTICIPATE THIS TREND WILL CONTINUE THROUGH THE
REMAINDER OF THE MORNING. UPDATED FORECAST EARLIER TO TRIM BACK
POPS THIS MORNING FOR AREAS NORTH AND SOUTH OF THIS AXIS.

WITH A MOIST AIRMASS IN PLACE...DAYTIME HEATING SHOULD BRING A
ROUND OF CONVECTION TO THE FORECAST AREA THIS AFTERNOON AND
EVENING...AND HAVE LEFT THIS PORTION OF THE FORECAST UNTOUCHED.

THE UPPER LOW IS FORECAST TO ROTATE NORTHEASTWARD INTO NM/CO BY
SUNDAY AFTERNOON...AND ALLOWING A DRIER NORTHWEST FLOW TO SPREAD
ACROSS NORTHERN AND WESTERN UT. AS SUCH THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL BECOME MORE CONFINED TO EASTERN PORTIONS OF THE
FORECAST AREA SUNDAY. A MID LEVEL RIDGE AXIS IS FORECAST TO SPREAD
OVERHEAD MONDAY MAINTAINING THE DRYING TREND AS WELL AS ALLOWING
TEMPERATURES TO WARM AREAWIDE.

&&

.AVIATION...SHOWERS AT KSLC WILL CONTINUE TO DIMINISH THROUGH THE
REMAINDER OF THE MORNING...WITH A 30 PERCENT CHANCE OF CIGS
FALLING TO 6 KFT THROUGH 18Z. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 18Z ACROSS NORTHERN
UTAH...WITH A 30 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY
IMPACTING THE TERMINAL THROUGH 03Z. OTHERWISE SOUTHERLY SURFACE
WINDS ARE FORECAST TO SWITCH TO THE NORTHWEST BETWEEN 20Z AND 22Z
WITH A 20 PERCENT CHANCE THIS SWITCH DOES NOT OCCUR.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 24, 6:33 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
633 AM MDT SAT MAY 24 2014

UTZ001>016-019>021-517-518-WYZ021-251200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
633 AM MDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE OUTLOOK AREA TODAY. THE SHOWERS SHOULD TAPER OFF OVER THE WEST
THIS EVENING BUT COULD PERSIST ACROSS THE EASTERN OUTLOOK AREA
OVERNIGHT. BRIEF HEAVY RAIN MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
EASTERN OUTLOOK AREA SUNDAY THROUGH SUNDAY NIGHT WHILE DRIER AIR
SPREADS INTO THE WEST. WARMER AND DRIER WEATHER IS EXPECTED ACROSS
THE OUTLOOK AREA MONDAY.

WARM AND DRY CONDITIONS WILL CONTINUE TUESDAY AND IT WILL BECOME
WINDY. THE WARM DRY AND WINDY WEATHER WILL CONTINUE ACROSS MOST
OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. THIS COULD BRING
HAZARDOUS FIRE WEATHER CONDITIONS TO LOCATIONS WHERE FUELS ARE
CRITICALLY DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:04 PM MDTSpecial Weather StatementSLCCarbon56 min
May 24, 3:39 PM MDTSpecial Weather StatementSLC36 min

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.